Alert archive / Indiana / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 89, NWS Indianapolis, IN

May 19, 2005Lawrence County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at May 19, 2005, 11:20 PM EST for Lawrence County, Indiana. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 19, 2005, 11:20 PM EST (04:20 UTC)
Expired
May 19, 2005, 11:45 PM EST
In force
25 min
Issued by
NWS Indianapolis, IN
Area
Counties, with a storm outline in the text

County Lawrence County, IN

The radar

The Indianapolis radar (KIND), 99 km from the middle of the area, began a volume at 04:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 19, 8:50 PM ESTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 4.3 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2005-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2005-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2826 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 200419
SVRIND
INC093-200445-
/O.NEW.KIND.SV.W.0089.050520T0420Z-050520T0445Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1120 PM EST THU MAY 19 2005

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAWRENCE COUNTY IN SOUTH CENTRAL INDIANA
  THIS INCLUDES THE CITY OF BEDFORD

* UNTIL 1145 PM EST

* AT 1117 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES SOUTHWEST OF OOLITIC...
  OR ABOUT 8 MILES WEST OF BEDFORD...AND MOVING SOUTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MITCHELL AROUND 1135 PM EST

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

LAT...LON 3895 8654 3877 8668 3871 8669 3871 8635
      3893 8632

$$

PUMA
2 follow-up statements
000 
WWUS53 KIND 200431
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1131 PM EST THU MAY 19 2005

INC093-200445-
/O.CON.KIND.SV.W.0089.000000T0000Z-050520T0445Z/
LAWRENCE-
1131 PM EST THU MAY 19 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1145 PM EST FOR
CENTRAL LAWRENCE COUNTY...

AT 1126 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR MITCHELL...OR ABOUT 8
MILES SOUTH OF BEDFORD...MOVING SOUTHEAST AT 40 MPH.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM EST FRIDAY
MORNING FOR SOUTHERN INDIANA.

LAT...LON 3895 8654 3877 8668 3871 8669 3871 8635
      3893 8632

$$

PUMA
000 
WWUS53 KIND 200444
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1142 PM EST THU MAY 19 2005

INC093-200452-
/O.EXP.KIND.SV.W.0089.000000T0000Z-050520T0445Z/
LAWRENCE-
1142 PM EST THU MAY 19 2005

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL LAWRENCE COUNTY
EXPIRES AT 1145 PM EST...

THE THUNDERSTORM HAS DECREASED IN INTENSITY AND IS EXITING THE 
WARNING AREA...THUS THE SEVERE THUNDERSTORM WARNING WILL BE ALLOWED 
TO EXPIRE. SPOTTERS ESTIMATED 40 TO 50 MPH WINDS AS THE STORM PUSHED 
THROUGH BEDFORD.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM EST 
FRIDAY MORNING FOR SOUTHERN INDIANA.

LAT...LON 3895 8654 3877 8668 3871 8669 3871 8635
      3893 8632

$$

PUMA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 2:33 PM EST, 8 hours 47 minutes earlier.

Area forecast discussion, May 19, 2:33 PM EST, 8 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
233 PM EST THU MAY 19 2005

.DISCUSSION...

FORECAST FOCUS WILL BE WITH THE THREAT OF STRONG THUNDERSTORMS THIS
EVENING AND THEN PRECIPITATION CHANCES EARLY NEXT WEEK AS UPPER LOW
MOVES ACROSS LOWER GREAT LAKES INTO OHIO VALLEY.

A TORNADO WATCH IS IN EFFECT FOR THE SOUTHERN 2/3 OF OUR FORECAST
AREA UNTIL 02Z. AIRMASS HAS BEEN DESTABILIZING ACROSS WESTERN AND
SOUTHERN INDIANA.  0-3KM HELICITIES ARE IN EXCESS OF 250 M2/S2
ACROSS CENTRAL INDIANA AND TEMPERATURE GRADIENT FROM MID 60S OVER
CENTRAL INDIANA TO THE LOWER 80S IN FAR SOUTHWEST IS ACTING LIKE A
MINI-WARM FRONT WHICH IS CAUSING MORE CONVECTION TO DEVELOP.
BELIEVE THUNDERSTORM THREAT WILL BE FROM CELLS OVER WEST CENTRAL
INDIANA AND WILL ALSO HAVE TO WATCH CELLS DEVELOPING OVER NORTHERN
ILLINOIS LATER ON AS IT DEVELOPS SOUTHEASTWARD PER 12Z 12KM NAM.

SURFACE LOW OVER SOUTHEAST MINNESOTA WILL TRACK TO SOUTHWEST INDIANA
BY 12Z PER NAM AND GFS MODELS. WILL MENTION SLIGHT CHANCE OF SHOWERS
FAR SOUTHEAST EARLY FRIDAY MORNING AND THEN DRY UNTIL LATE SUNDAY AS
NEXT COLD FRONT APPROACHES OUR AREA. WILL MENTION CHANCE OF
THUNDERSTORMS ALL AREA BY SUNDAY AFTERNOON.

IN LATER PERIODS USED A BLEND GFS AND SPC NUMBERS. WILL MENTION
SLIGHT CHANCE OF SHOWERS MAINLY NE ZONES AS UPPER LOW MOVES TOWARDS
OHIO. WILL USE A BLEND OF MET AND MAV TEMPERATURES. REST OF
DISCUSSION CUT SHORT DUE TO ONGOING SEVERE WEATHER.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

JEH
Hazardous weather outlook, May 19, 5:35 AM EST, 17 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
535 AM EST THU MAY 19 2005

INZ021-028>031-035>049-051>057-060>065-067>072-201100-
BARTHOLOMEW-BOONE-BROWN-CARROLL-CLAY-CLINTON-DAVIESS-DECATUR-
DELAWARE-FOUNTAIN-GREENE-HAMILTON-HANCOCK-HENDRICKS-HENRY-HOWARD-
JACKSON-JENNINGS-JOHNSON-KNOX-LAWRENCE-MADISON-MARION-MARTIN-MONROE-
MONTGOMERY-MORGAN-OWEN-PARKE-PUTNAM-RANDOLPH-RUSH-SHELBY-SULLIVAN-
TIPPECANOE-TIPTON-VERMILLION-VIGO-WARREN-
535 AM EST THU MAY 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL MOVE ACROSS CENTRAL INDIANA TODAY AND TONIGHT.
SEVERE THUNDERSTORMS ARE POSSIBLE...MAINLY THIS AFTERNOON AND THIS
EVENING. THE PRIMARY THREATS WILL BE DAMAGING WINDS AND LARGE HAIL...
BUT ISOLATED TORNADOS CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE SUNDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND EVENING.

&&

MORE INFORMATION CAN BE FOUND AT OUR WEBSITE...

HTTP://WEATHER.GOV/IND

In the hours before

Local storm report, May 19, 7:51 PM EST, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
751 PM EST THU MAY 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HEAVY RAIN       MOORESVILLE             39.62N 86.37W
05/19/2005  3.00 INCH        MORGAN             IN   TRAINED SPOTTER

            THREE INCHES OF RAIN REPORTED TODAY IN MOORESVILLE.

&&

NIELD
Local storm report, May 19, 8:16 PM EST, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
816 PM EST THU MAY 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0812 PM     HAIL             1 S LINDEN              40.18N 86.90W
05/19/2005  1.50 INCH        MONTGOMERY         IN   AMATEUR RADIO

            QUARTER TO PING PONG BALL SIZE HAIL REPORTED JUST SOUTH
            OF LINDEN.

&&

NIELD
Special weather statement, May 19, 8:50 PM EST, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
850 PM EST THU MAY 19 2005

INZ021-028>031-035>038-043-044-200249-
BOONE-CARROLL-CLINTON-FOUNTAIN-HOWARD-MONTGOMERY-PARKE-TIPPECANOE-
TIPTON-VERMILLION-WARREN-
INCLUDING THE CITIES OF...CRAWFORDSVILLE...FRANKFORT...
KOKOMO AND LAFAYETTE
850 PM EST THU MAY 19 2005

...SEVERE THUNDERSTORM WATCH 293 IS CANCELLED...
SEVERE THUNDERSTORMS HAVE MOVED SOUTH OF WATCH 293. THUNDERSTORMS ARE
STILL POSSIBLE THIS EVENING...HOWEVER THEY ARE NOT EXPECTED TO BE
SEVERE.

PUMA
Local storm report, May 19, 9:04 PM EST, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
904 PM EST THU MAY 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0838 PM     HAIL             2 SW CRAWFORDSVILLE     40.02N 86.92W
05/19/2005  0.75 INCH        MONTGOMERY         IN   LAW ENFORCEMENT

            PENNY SIZE HAIL TWO MILES SOUTHWEST OF CRAWFORDSVILLE.

&&

NIELD
Local storm report, May 19, 9:21 PM EST, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
921 PM EST THU MAY 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0813 PM     TSTM WND DMG     5 W LAFAYETTE           40.41N 86.97W
05/19/2005                   TIPPECANOE         IN   TRAINED SPOTTER

            LARGE LIMBS AND SMALL TREES DOWN NEAR SR25.

&&

DTUCEK
Local storm report, May 19, 9:58 PM EST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
958 PM EST THU MAY 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 PM     HAIL             2 W MARTINSVILLE        39.42N 86.46W
05/19/2005  1.00 INCH        MORGAN             IN   AMATEUR RADIO

            ONE INCH HAIL REPORTED TWO MILES WEST OF MARTINSVILLE.

&&

NIELD

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 7:42 PM ESTSevere Thunderstorm WarningINDBoone, Fountain, Montgomery, Tippecanoe48 min
May 19, 8:23 PM ESTSevere Thunderstorm WarningINDFountain, Hendricks, Montgomery, Putnam52 min
May 19, 9:03 PM ESTSevere Thunderstorm WarningINDClay, Owen, Parke, Putnam43 min
May 19, 9:54 PM ESTSevere Thunderstorm WarningINDBrown, Monroe, Morgan36 min
May 19, 10:22 PM ESTSevere Thunderstorm WarningINDClay, Greene, Owen, Sullivan, Vigo23 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.